Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2002, 4:45 PM EDT for Bladen County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2002, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 10, 2002, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1954 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699 WUUS52 KILM 102045 SVRILM NCC017-102115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 445 PM EDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 515 PM EDT * AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES EAST OF KELLY... OR ABOUT 19 MILES NORTHWEST OF LELAND...MOVING EAST AT 25 MPH. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ HAWKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 10, 2:50 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION..CORECTED FOR FORECAST NUMBERS NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EDT WED JUL 10 2002 ACTIVITY BREAKING OUT QUICKER THAN EARLIER THOUGHT IN STRONG SWLY FLOW. LOOP OF VAD PROFILE SHOWING LOW LEVEL FLOW BACKING AS RESULTANT WIND PUSHES INLAND WHICH SHOULD ENHANCE LOWER LEVEL CONVERGENCE. NUMEROUS POCKETS OF CONVERGENCE AND MODERATE INSTABILITY WILL SUPPORT PULSE TYPE STRONGER STORMS. EXPECT MORE WIDESPREAD ACTIVITY THIS EVENING AS FRONT SAGS INTO REGION OVERNIGHT. WILL CONTINUE WITH MENTION OF SEVERE TSTMS AND ASSOCIATED HEAVY RAINS OVERNIGHT. MODELS SIMILAR IN PUSHING FRONT S OF REGION BY 18Z THU WITH AVN TENDING TO LAG UVVS/PCPN SLIGHTLY. REGARDLESS THINK 50% POPS OKAY THU. FRI MORE OF A QUESTION AS UNSEASONABLY COOL WEDGE PATTERN DEVELOPS INLAND HOLDING TEMPS BELOW NORMAL. CONCERN IS PCPN CHANCES AND IF SOME OVERRUNNING DEVELOPS. EXTENDED: MODELS SIMILAR IN PUSHING COLD FRONT S OF REGION BUT DIFFER IN EVOLUTION ON RETURN OF BOUNDARY SAT. WITH BOUNDARY IN REGION WILL CONTINUE CHANCE SHWRS/TSTMS SAT/SUN. TREND IN MRF IS NOW FOR UPR SYS CURRENTLY DIGGING INTO UPPER MIDWEST TO SETTLE INTO LOWER MS VLY THEN RETROGRADE TO CENTRAL PLAINS AS RIDGE ALOFT BUILDS INTO SERN US AGAIN. TREND WOULD SUGGEST REDUCED PCPN CHANCES WITH TIME AS WE MOVE INTO TUE/WED. MARINE...WIND RUNNING FROM 15 TO 20 KNOTS FROM THE SOUTHWEST WITH SEAS RANGING FROM 2.5 TO 3.5 FEET ACROSS OUR WATERS. BOTH THE AVN AND ETA BRING WINDS TO 20 TO 25 KNOTS FROM CAPE FEAR NORTHWARD UNTIL THE FRONTAL PASSAGE AROUND 12Z IN OUR NORTHERN WATERS TO 15Z IN THE SOUTH. THEN A NORTHEAST SURGE BEHIND THE FRONT ON TUESDAY WITH NORTHEAST WINDS OF 15 TO 20 KNOTS. WILL RAISE SMALL CRAFT FROM CAPE FEAR NORTHWARD FOR TONIGHT. FCSTID = 1 ILM 74 81 66 81 / 70 50 40 40 LBT 72 82 64 81 / 70 50 40 40 FLO 72 85 65 82 / 70 50 40 40 MYR 74 83 67 79 / 70 50 40 40 .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...NONE. PUBLIC RWA MARINE HAWKINS
In the hours before
Special weather statement, Jul 10, 11:33 AM EDT, 5 hours 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-110200- SEVERE WEATHER OUTLOOK...CORRECTED TITLE OF PRODUCT NATIONAL WEATHER SERVICE WILMINGTON NC 1133 AM EDT WED JUL 10 2002 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND TONIGHT... A SLOW MOVING COLD FRONT APPROACHING FROM THE NORTH...AN UPPER LEVEL DISTURBANCE...AND A MOIST AND UNSTABLE ATMOSPHERE WILL CONTRIBUTE TO A CHANCE FOR SCATTERED THUNDERSTORMS BEGINNING LATE THIS AFTERNOON. WITH THESE ATMOSPHERIC CONDITIONS A FEW OF THE THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. SKYWARN SPOTTERS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA ARE ADVISED TO CLOSELY MONITOR THIS DEVELOPING WEATHER SITUATION. IF WARNINGS ARE ISSUED BE PREPARED TO TAKE APPROPRIATE ACTION. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. FOR MORE INFORMATION...VISIT HTTP://WEATHER.NOAA.GOV/ILM HAWKINS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:11 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 64 min |
| Jul 10, 4:49 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 56 min |
| Jul 10, 5:15 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.